Alert archive / Iowa / Tornado Warnings in 2009

Tornado Warning 12, NWS Omaha, NE

May 6, 2009Montgomery County, Page County, Iowa

NWS Omaha, NE issued this tornado warning at May 6, 2009, 5:14 PM CDT for Montgomery County, Page County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2009, 5:14 PM CDT (22:14 UTC)
Expired
May 6, 2009, 5:49 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:25 PM CDTHAIL 15 Ssw Red Oak, IA
May 6, 5:35 PM CDTFUNNEL CLOUD3 Se Coburg, IAOCCASIONAL FUNNEL CLOUD THAT FORMS...THEN DISSIPATES...THEN REFORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 062214
TOROAX
IAC137-145-062300-
/O.NEW.KOAX.TO.W.0012.090506T2214Z-090506T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
514 PM CDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN MONTGOMERY COUNTY IN SOUTHWEST IOWA
  PAGE COUNTY IN SOUTHWEST IOWA

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A DEVELOPING TORNADO. THIS DANGEROUS STORM
  WAS LOCATED 5 MILES SOUTHWEST OF RED OAK...OR 37 MILES NORTH OF
  TARKIO...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COBURG...ESSEX...HEPBURN...YORKTOWN...SHAMBAUGH...COLLEGE SPRINGS
  AND CLARINDA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 4057 9506 4058 9516 4096 9539 4100 9539
      4110 9526 4083 9492 4073 9493 4072 9491
      4064 9491
TIME...MOT...LOC 2215Z 326DEG 20KT 4097 9531

$$

FOBERT
1 follow-up statement
000 
WWUS53 KOAX 062249
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT WED MAY 6 2009

IAC137-145-062259-
/O.CAN.KOAX.TO.W.0012.000000T0000Z-090506T2300Z/
PAGE IA-MONTGOMERY IA-
549 PM CDT WED MAY 6 2009

...THE TORNADO WARNING FOR WESTERN MONTGOMERY AND PAGE COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4057 9506 4058 9516 4096 9539 4100 9539
      4110 9526 4083 9492 4073 9493 4072 9491
      4064 9491
TIME...MOT...LOC 2249Z 326DEG 20KT 4082 9517

$$

FOBERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 6, 3:00 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 6, 3:00 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT WED MAY 6 2009

.DISCUSSION...
THE CHANCE FOR PCPN OVER THE NEXT FEW DAYS IS THE PRIMARY FORECAST
CONCERN. FAIRLY FAST NEARLY ZONAL MID TROPOSPHERIC FLOW SHOULD
CONTINUE INTO THE WEEKEND. COLD FRONT PUSHING THROUGH THE AREA NOW
WILL PUSH INTO MO AND KS...THEN WRN END OF FNT WILL STALL. BELIEVE
THAT ACTIVITY AFTER 00Z THIS EVENING WILL BE MOSTLY TO THE EAST OR
SOUTHEAST OF OUR AREA. MAY NEED TO MAKE A LAST MINUTE ADJUSTMENT
TO THAT...BEFORE SENDING PRODUCTS OUT.

MODELS SHOW DECENT MID LEVEL MOISTURE AND LIFT DEVELOPING NORTH OF
THE BOUNDARY TONIGHT ACROSS OUR AREA (MAINLY 300-305K). A SHORTWAVE
TROUGH IS ALSO EXPECTED TO MOVE IN FROM THE WEST OR NORTHWEST
OVERNIGHT. WENT WITH CHANCE POPS NORTH AND SLIGHT CHANCE SOUTH AFTER
06Z. BULK OF THE LIFT SHOULD BE PRIOR TO 18Z ON THURSDAY...BUT
HELD ONTO LOW POPS THROUGH THE AFTERNOON FOR SERN 1/2 OF THE AREA.

12Z MODELS HANDLED THESE FAST MOVING WEAK SHORTWAVES DIFFERENTLY IN
THE THURSDAY NIGHT THROUGH FRIDAY PERIODS. BEST COMBINATION OF LIFT
AND MOISTURE SHOULD BE OVER NERN NE THURSDAY NIGHT...AND HAVE CHANCE
POPS THERE AGAIN LATE THURSDAY NIGHT INTO FRIDAY.

WENT MAINLY DRY FROM FRIDAY NIGHT INTO SATURDAY NIGHT...AS HIGH PRES
BUILDS IN AT THE SURFACE.  BUT BY SUNDAY...LOW LEVEL MOISTURE AND A
CHANCE FOR SHOWERS/TSTMS WILL RETURN.

PATTERN COULD TURN ACTIVE EARLY NEXT WEEK AS 500 MB FLOW TURNS TO
THE SOUTHWEST AS A TROUGH DIGS OVER THE WRN U.S. AND DEEPER LOW LVL
MOISTURE ADVANCES NORTHWARD.

HIGHS THURSDAY SHOULD BE MAINLY 70 TO 75...THEN EXPECT HIGHS FOR THE
NEXT FEW DAYS AFTER THAT TO BE IN THE MID 60S TO LOWER 70S.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 07/18Z.

VFR CONDITIONS ARE EXPECTED THRU THE PD. THERE DOES APPEAR TO BE A
CHANCE FOR -TSRA ACTIVITY LATE IN THE PD MAINLY BTWN 07/12Z-18Z.
HOWEVER HAVE OPTED TO NOT INCLUDE IN 06/18Z TAF ISSUANCE DUE TO
UNCERTAINTY OF AREAL COVERAGE DURING THAT TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...DEE
Hazardous weather outlook, May 6, 11:30 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT WED MAY 6 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-062300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1130 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, May 6, 3:19 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
319 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             1 SW WOODBINE           41.73N 95.72W
05/06/2009  M0.88 INCH       HARRISON           IA   TRAINED SPOTTER

&&

DFOBERT
Local storm report, May 6, 3:57 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 E NEOLA               41.45N 95.60W
05/06/2009  M0.88 INCH       POTTAWATTAMIE      IA   NWS EMPLOYEE

&&

DFOBERT
Local storm report, May 6, 4:01 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             1 S MINDEN              41.45N 95.54W
05/06/2009  M1.25 INCH       POTTAWATTAMIE      IA   NWS EMPLOYEE

&&

DEWALD
Local storm report, May 6, 4:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
446 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             CARSON                  41.24N 95.42W
05/06/2009  E1.00 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

DEWALD
Local storm report, May 6, 5:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MACEDONIA               41.19N 95.42W
05/06/2009  E2.75 INCH       POTTAWATTAMIE      IA   BROADCAST MEDIA

            RELAYED FROM THE PUBLIC THROUGH LOCAL TV STATION.

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:27 AM CDTSevere Thunderstorm WarningOAXShelby33 min
May 6, 2:33 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona27 min
May 6, 3:05 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby40 min
May 6, 3:52 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie38 min
May 6, 4:28 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie47 min
May 6, 5:01 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Page44 min

Nearby

Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.